Kansas, 2023

Hail in Kansas, June 23, 2023

June 23, 2023 · NWS GLD · 4 events in 1 county or zone

On the evening of June 23rd, isolated thunderstorms developed along the Colorado and Kansas border and progressed eastward across Northwestern Kansas. A few of these thunderstorms became severe and produced hail up to quarters in size along with sub-severe wind gusts up to 57 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of June 23rd, isolated thunderstorms developed along the Colorado and Kansas border and progressed eastward across Northwestern Kansas. A few of these thunderstorms became severe and produced hail up to quarters in size along with sub-severe wind gusts up to 57 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 4:39 PM MST, 56 minutes earlier.

Area forecast discussion, Jun 23, 4:39 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
539 PM MDT Fri Jun 23 2023

.UPDATE...
Issued at 256 PM MDT Fri Jun 23 2023

A Severe Thunderstorm Watch has been issued for Cheyenne county in
Colorado and Greeley, Wichita, Wallace, and Logan counties in
Kansas until 04Z (10 pm MDT/11 pm CDT).

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Fri Jun 23 2023

Across the region this afternoon, mostly sunny to sunny skies are
prevailing area-wide. Diurnal cumulus popping up ahead of a surface
low currently over southeast Colorado. A strong southerly gradient
has persisted over the area during the day, strengthening some this
afternoon. Gusts are currently in the 20-30 mph range, especially in
areas east of the Colorado border ahead of the low. Temperatures are
mainly in the 80s.

For the remainder of the afternoon on into the evening hours, the
main wx concerns will focus on the potential for strong to severe
storms to develop in two groups affecting different portions of the
cwa, and these are in Slight risks from SPC.

The first area will focus on the aforementioned surface low over
southeast Colorado. Latest HRRR is showing an area of storms
developing over the southeast side of the low around 21z-22z and
push E/NE through areas south of the Interstate for several hours
after that. The airmass is quite unstable at this time, with
southerly surface flow giving way to southwest flow at 500 mb.
SBCape values currently ranging from 3500-4500j/kg. DCape values
1200-1700j/kg. Bulk 0-3km shear from the west around 20kts. SPC
large hail parameter hinting at high values along/south of
Greeley/Wichita counties. Storms that do develop will have the
potential for wind(up to 65mph)/hail(1-2") threats, along with an
isolated tornado. Areas east of the CO border are seeing PW values
an inch or higher, especially the further east away from the
aforementioned low. Heavy rainfall is thus possible bringing about
flooding concerns.

The second area will focus in on locales along/north of Highway
34/36. The instability here in this region will interact with a
passing shortwave later tonight to trigger another round of storms.
The track of these will push northward well into Nebraska before
clearing the cwa late tonight. Instability parameters are currently
less there at this time, with a bit more cloud cover, but as the
shortwave passes tonight, the additional lift will aid in storm
formation. The Marginal risk area in between the 2 Slight risk zones
could see a few isolated storms traverse the region tonight.
Guidance is mixed for amount/areal coverage but can't be ruled out.
locally heavy rainfall is possible along with any wind/hail threats.

For the upcoming weekend, upper ridge becomes more dominant over the
Plains region, setting the region up for a mainly dry 48 hr period.
Surface flow on Sunday is mainly northerly through most of the day,
providing a slightly cooler day compared to Saturday. Mixed guidance
for a weak shortwave to ride over the northern periphery of the
upper ridge Sunday night for a possible storm or two.

For temps, highs across the area this weekend will range mainly in
the mid to upper 80s, with a few locales east of Highway 83 around
90F. On Sunday, slightly cooler with upper 70s west into the mid and
upper 80s east. Overnight lows from tonight into Sunday night will
have a slight cooling trend. Looking for mid 50s west to mid 60s
east for tonight, but by Sunday night, a range of only mid to upper
50s.

.LONG TERM...(Monday through Friday)
Issued at 224 PM MDT Fri Jun 23 2023

At the start of the long term period, forecast models show an upper
air ridge over the CWA with an upper air low over the Great Lakes
region and another low over WA/OR on Monday morning. This pattern
looks to stay in place through the rest of the day while an upper
air shortwave disturbance passes through the flow over the CWA
during the evening. On Tuesday, model guidance projects the ridge
axis to pass over the CWA in the morning and turn the upper air flow
more west-southwesterly during the evening when another shortwave
disturbance makes an appearance. For Wednesday, models have a trough
over the western CONUS that makes its way slightly eastward over the
Rockies by the evening hours when a shortwave disturbance passes
over the CWA. For Thursday and Friday, long term models start to
depart in how the project the western trough progresses going
forward with the ECMWF shows a quicker progression than the GFS as
the ECMWF has the axis of the trough passing over the CWA late
Thursday night with the GFS keeping the trough west of the CWA
throughout Thursday and Friday. Will monitor future model runs for
better agreement in the evolution of this trough in the latter parts
of the long term period going forward.

At the surface, models continue to show daily chances for showers
and thunderstorms going through the long term period starting with
the shortwave disturbances seen Monday through Wednesday. On
Thursday, models hint at possible cold front passing through the CWA
though the timing differs due to the upper air pattern differences,
but there may be better chances for precipitation in the CWA
compared to the previous days during the evening because of it. On
Friday, the GFS is showing more widespread precipitation chances
compared the ECMWF during the evening hours as it shows a shortwave
disturbance along with the CWA being underneath an inflection point
in the jetstream. Upon looking at convective parameters for the long
term period, SBCAPE values currently look to be on the low side with
the exception of those on Tuesday. 0-6km bulk shear values look to
be around 30 kts or above on each day. Based on this: Tuesday might
be the best day for possible convection at this point, but will
continue to monitor for this potential going forward. Fire weather
continues to not be a concern for the CWA with minimum RH values
staying above criteria.

For the temperature forecast, the CWA expects daytime highs in the
middle 80s to lower 90s on Monday and Tuesday followed by
Wednesday's highs in the upper 80s to middle 90s. Thursday's daytime
highs look to be in the middle 80s to middle 90s while Friday sees
highs in the upper 70s to lower 90s range. Overnight lows for the
first three nights of the long term period range between the upper
50s and middle 60s with the remainder of the period seeing overnight
lows between the middle 50s and middle 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jun 23 2023

VFR conditions forecast for the TAFs. The main impact will be the
LLWS for both sites tonight. Otherwise am anticipating the storm
activity to remain far enough from either TAF site to not need a
mention.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...CC
SHORT TERM...JN
LONG TERM...076
AVIATION...JTL
Hazardous weather outlook, Jun 23, 2:03 PM MST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
303 PM MDT Fri Jun 23 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
303 PM MDT Fri Jun 23 2023 /403 PM CDT Fri Jun 23 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for the following counties
until 10 PM MDT: In Colorado, Cheyenne. In Kansas, Greeley, Wichita,
Wallace and Logan.

Strong to severe storms are possible this afternoon and evening
across the area. The best chances for any severe storms will be
along and north of Highway 34, and south of Highway 40, mainly in
Greeley and Wichita counties. Threats include large hail, damaging
winds, an isolated tornado and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a chance for evening thunderstorms across the region for
Monday, Tuesday and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any severe reports to
the National Weather Service in Goodland via phone or social media.

In the hours before

Local storm report, Jun 23, 4:56 PM MST, 39 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
556 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             10 N Stratton           39.45N 102.58W
06/23/2023  M2.00 inch       Kit Carson         CO   Trained Spotter

            Corrects previous hail report from 10 N
            Stratton. Trained spotter reports 2 inch
            hail with photo of measured hailstone sent
            in via social media.

&&
Local storm report, Jun 23, 5:03 PM MST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
603 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     1 S Tribune             38.45N 101.75W
06/23/2023  M52 MPH          Greeley            KS   AWOS

            KTRB AWOS reporting 45 kt wind gust at
            location.

&&

MRC
Special weather statement, Jun 23, 5:03 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Fri Jun 23 2023

KSZ041-042-240045-
Wichita KS-Greeley KS-
603 PM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of Wichita and Greeley
Counties through 645 PM MDT/745 PM CDT/...

At 602 PM MDT/702 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northeast of
Hartman to 12 miles north of Syracuse. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...At 6 PM MDT, the Tribune airport reported a 53 mph wind
         gust.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of Wichita and
Greeley Counties, including the following locations... Lydia,
Marienthal and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for west central Kansas.

&&

LAT...LON 3854 10204 3857 10113 3826 10113 3826 10205
TIME...MOT...LOC 0002Z 255DEG 27KT 3821 10215 3815 10181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CA
Local storm report, Jun 23, 5:12 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Gst     1 SE Horace             38.47N 101.78W
06/23/2023  M54 MPH          Greeley            KS   Mesonet

            Mesonet station TUNK1 Tribune. 10m wind
            gust.

&&

MRC
Special weather statement, Jun 23, 5:31 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
631 PM MDT Fri Jun 23 2023

KSZ013-240100-
Sherman KS-
631 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of central Sherman
County through 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ruleton, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Goodland around 645 PM MDT.

This includes Interstate 70 in Kansas between mile markers 8 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 10187 3937 10193 3948 10155 3924 10146
TIME...MOT...LOC 0030Z 256DEG 21KT 3931 10181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CA
Local storm report, Jun 23, 5:33 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
633 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             5 NNE Idalia            39.76N 102.25W
06/23/2023  E1.00 inch       Yuma               CO   Trained Spotter

            quarter size hail reported.

&&

The radar

The Goodland radar (KGLD), 8 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sherman

When
June 23, 5:35 PM MST
Where
Sherman County, 0.58 mi NNW of Caruso
Measured
0.75 in hail
Reported by
Public
Coordinates
39.338, -101.782

Report received of hail up to pennies in size at location.

Hail, Sherman

When
June 23, 5:40 PM MST to 5:50 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -101.720

Report received of quarter sized hail at location that lasted about 10 minutes.

Hail, Sherman

When
June 23, 5:45 PM MST to 5:50 PM MST
Where
Sherman County, 0.87 mi SW of Goodland Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
39.360, -101.710

Report received of nickel to quarter sized hail at location via social media. Time is radar estimated.

Hail, Sherman

When
June 23, 5:46 PM MST
Where
Sherman County, Goodland Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.370, -101.700

Nickel sized hail reported at NWS Goodland office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112175, 1110370, 1110368, 1110369.